Virginia, 2024

Damaging Winds in Virginia, June 14, 2024

June 14, 2024 · NWS LWX · 3 events in 1 county or zone

An isolated supercell thunderstorm produced localized damaging wind gusts over portions of eastern West Virginia and northwestern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated supercell thunderstorm produced localized damaging wind gusts over portions of eastern West Virginia and northwestern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 1:50 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 14, 1:50 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Fri Jun 14 2024

.SYNOPSIS...
A cold front will cross the Mid-Atlantic tonight. High pressure
builds in this weekend. A warm front lifts across the region Monday
as high pressure shifts off the East Coast through next week. A
prolonged period of hot temperatures take hold of the region next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 2 PM prefrontal showers over the Alleghenies are pushing east
into the Shenandoah Valley. Large dew point depressions to start off
likely means most of this is virga, though stronger updrafts are
being noted on radar, with some moderate rain in the Waynesboro to
Harrisonburg area. This light precip/cloud cover moves east of the
Blue Ridge through late afternoon.

Temperatures have reached the upper 80s to low 90s east of the Blue
Ridge, and low to mid 80s west. The bay breeze has pushed onshore
along the Western Shore, with 70F dew points observed behind it.
Deeper mixing just to the west of the bay breeze toward the Piedmont
has dropped dew points to the upper 50s to low 60s.

The broad cloud cover and westerly/downslope flow across most of the
area west of the Blue Ridge is likely to prevent severe storms from
developing. The main area to watch is northern to northeast MD where
the bay breeze boundary, and higher moisture/instability are
currently present. The frontal boundary across western PA to central
OH will slide south this evening, generating isolated to scattered
showers and storms along the way. SPC has extended the Slight Risk
across the I-70/I-68 corridor, with Marginal Risk for most of the
rest of the CWA. However, as previously mentioned the best chance
for severe storms looks limited to north/northeast MD, maybe down to
the far northern DC suburbs.

Trailing showers and a few storms linger through around midnight,
then conditions dry out as the front pushes south of the area. Skies
clear out late as temperatures settle in the upper 50s out west to
mid 60s along I-95.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Large surface high over southern ON/central Great Lakes on Saturday
quickly shifts east over the Northeast, then off the southern New
England coast Sunday night. Dry and seasonal conditions expected.
Afternoon highs reach the low to mid 80s each day, with mid to upper
70s in the mountains. Seasonal overnight lows in the mid 50s to low
60s Saturday night. A warm front lifts north through the area Sunday
night, bringing in milder temperatures.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Strong upper level ridging will dominate the weather pattern
throughout the long term period, with dry conditions and well above
normal temperatures expected. At the surface, high pressure builds
over the Mid-Atlantic and lingers through the week. There remains
uncertainty amongst global guidance with regards to the exact
placement of the upper level ridge, with the ECMWF having the driest
solution. On the contrary, the GFS and Canadian show increased
moisture aloft as the ridge pivots overhead leading to a chance of
showers and thunderstorms in the afternoon. For the forecast, PoPs
are trending low with primarily dry conditions expected for our area
but a stray shower or sprinkle cannot be ruled out in the western
portions of the area.

The main weather hazard for next week will be above normal
temperatures. High temperatures east of the Alleghenies will rise
well into the 90s each day with increased humidity leading to
warming heat indices and record high temperatures are possible. Heat
indices in the upper 90s are expected with lower to mid 100's
possible. As the ridge axis pivots over the area, southerly winds
will shift to southeasterly, providing a slight cool down with high
temperatures in the mid 90s expected. That being said, relative
humidities will increase with southeasterly flow which will possibly
lead to continued heat index concerns. Heat advisories or heat
watches may be needed at some point during the long term.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front will cross the area this evening, bringing scattered
showers and thunderstorms to most terminals between 21Z to 01Z. As
of now, activity looks to remain scattered, so no TEMPO groups have
been added to the 18Z TAFs. Still, any storm that does move over a
terminal could produce brief restrictions, in addition to gusty
winds. A few showers could linger into the evening.

Behind the front, VFR conditions are expected tonight through the
weekend. Northerly winds Saturday weaken Saturday night into Sunday,
eventually becoming east to southeast.

VFR conditions are expected both Monday and Tuesday with hot and dry
conditions expected at all terminals. Winds remain light, blowing 5-
10 knots, out of the south.

&&

.MARINE...
A Small Craft Advisory is in effect for the main channel of the
Chesapeake Bay between Sandy Point MD and Smith Point VA. Southerly
channeling combined with the afternoon bay breeze should be
sufficient for a period of gusts around 20 knots. A brief period of
NW 15-20 knot gusts is possible in the wake of a cold front this
evening, with gustier winds possible in shower or thunderstorm
activity (may require Special Marine Warnings).

Northerly channeling behind the cold front will produce SCA
conditions over most of the waters of the Chesapeake Bay and Lower
Tidal Potomac. Another Small Craft Advisory is in effect from early
Saturday morning through Saturday afternoon.

After that, winds diminish below SCA conditions through Sunday night
as high pressure shifts offshore of the New England coast. Local
winds go from north to east, then southeast Sunday afternoon.

Southerly channeling will lead to possible SCA conditions both
Monday and Tuesday. Outside of gusty winds, hot and dry conditions
are expected to start out the week.

&&

.CLIMATE...
High temperatures for next week. Below is a list of record high
temperatures for June 17th, 18th, 19th, and the 20th and the
year the record was set, and the current forecast high
temperatures for those days. Daily temperature records are
currently only maintained at DCA, IAD, BWI, and MRB. Others are
shown for reference.

                                     Monday Jun 17th
Climate Site                  Record High     Forecast High
Washington-National (DCA)     99F (2022)          95F
Washington-Dulles (IAD)       96F (2022)          95F
Baltimore (BWI)               96F (2022+)         93F
Martinsburg (MRB)             98F (1939+)         93F
Charlottesville (CHO)         97F (2022)          94F
Annapolis (NAK)               96F (1939)          88F
Hagerstown (HGR)              96F (1952)          94F

                                     Tuesday Jun 18th
Climate Site                  Record High     Forecast High
Washington-National (DCA)     97F (1944)          97F
Washington-Dulles (IAD)       94F (2018+)         97F
Baltimore (BWI)               97F (1957+)         95F
Martinsburg (MRB)             99F (1943)          95F
Charlottesville (CHO)         96F (2014+)         96F
Annapolis (NAK)               96F (1957)          90F
Hagerstown (HGR)              95F (1957)          97F

                                    Wednesday Jun 19th
Climate Site                  Record High     Forecast High
Washington-National (DCA)     99F (1994)          94F
Washington-Dulles (IAD)       98F (1994)          95F
Baltimore (BWI)               99F (1994)          92F
Martinsburg (MRB)             96F (1994+)         93F
Charlottesville (CHO)         97F (2018)          94F
Annapolis (NAK)               96F (1993)          87F
Hagerstown (HGR)              97F (1994)          95F

                                    Thursday Jun 20th
Climate Site                  Record High     Forecast High
Washington-National (DCA)     99F (1931)          94F
Washington-Dulles (IAD)       97F (1964)          95F
Baltimore (BWI)              100F (1931)          92F
Martinsburg (MRB)             98F (1931)          93F
Charlottesville (CHO)         98F (1933)          93F
Annapolis (NAK)               98F (1988)          88F
Hagerstown (HGR)              98F (1931)          94F

+ indicates that value has been reached on multiple years, with
the year displayed being the most recent.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 11 AM EDT Saturday for
     ANZ530>532-539>541.
     Small Craft Advisory until 9 PM EDT this evening for
     ANZ532>534-537-542.
     Small Craft Advisory from 4 AM to 3 PM EDT Saturday for ANZ533-
     534-537-542-543.

&&

SYNOPSIS...DHOF/KRR
NEAR TERM...KRR
SHORT TERM...KRR
LONG TERM...AVS
AVIATION...KRR/AVS
MARINE...KRR/AVS
CLIMATE...LWX
Hazardous weather outlook, Jun 14, 3:11 PM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
411 PM EDT Fri Jun 14 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-151000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
411 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. A few of these
thunderstorms may produce localized damaging wind gusts, and
perhaps an instance or two of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A prolonged period of hot temperatures is expected next week,
with increasing humidity during the middle of the week. The
combination of heat and humidity could result in heat indices
above 100 degrees Tuesday and Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-151000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
411 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. A few of these
thunderstorms may produce localized damaging wind gusts, and
perhaps an instance or two of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A prolonged period of hot temperatures is expected next week,
with increasing humidity during the middle of the week. The
combination of heat and humidity could result in heat indices
above 100 degrees Tuesday and Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-151000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
411 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. A few of these
thunderstorms may produce localized damaging wind gusts, and
perhaps an instance or two of large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A prolonged period of hot temperatures is expected next week,
with increasing humidity during the middle of the week. The
combination of heat and humidity could result in heat indices
above 100 degrees Tuesday and Thursday afternoons, mainly across
the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jun 14, 4:56 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
556 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Tstm Wnd Dmg     2 NNE Short Gap         39.57N  78.80W
06/14/2024                   Mineral            WV   911 Call Center

            Two reports of trees down on the north side of Short
            Gap.

&&

Event Number LWX2403286

KJP

The radar

The Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
June 14, 5:30 PM EST
Where
Frederick County, 2.68 mi ENE of Siler
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.371, -78.208

Trees blew down on VA-681 Glengary Road.

Thunderstorm Wind, Frederick

When
June 14, 5:44 PM EST
Where
Frederick County, 1.82 mi W of Green Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.298, -78.204

Trees blew down on VA-731 Cattail Road.

Thunderstorm Wind, Frederick

When
June 14, 5:50 PM EST
Where
Frederick County, 0.72 mi SE of Green Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.291, -78.162

Trees blew down on Misty Meadow Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174088, 1174089, 1174090.